Friday, November 06, 2009

Fluke or side effect?


A reader sent me his report on taking Pagoclone and Zyprexa, and discusses his experiences. We need to be aware of and discuss the potential downside of active substances.
I am a 34 year old PWS that started stuttering at the age of 12.  Go figure..  I was on the phase 2 Pagaclone trial a few years back and never gained any noticeable improvement with my speech.   I tried Zyprexa Zydis about 8 months ago.  I started at a daily 5 mg dose and after 2 week started to feel tired and withdrawn.  My fluency and blocking is worse when I am tired and that is what I felt like all day.  My doctor increased my daily dose to 7.5 mg and then eventually to 10 mg.  I felt even more withdrawn and even lethargic.  I noticed that my left eye lid started to involuntary tremor.  This never happened before.  I eventually stopped taking Zyprexa Zydis after 4 months.  I felt a boost of energy and my fluency was much better.  My eye tremor did not go away though.  It's actually worse now then when I was on Zyprexa.  It is not always visible but I can feel it and it is extremely annoying.  It tends to get worse under stress and expands to my other eye at times.  I am currently seeing a neurologist for my options.  I just wanted to let any PWS interested in trying Zyprexa know.  This does not necessarily mean that it will happen to you.  Just stating the facts.
What is going on here? There are two possible explanations. First, the tremor could be the result of taking Zyprexa, maybe a rare side effect. Or, second, he would have developed the eye tremor irrespectively of having taken Zyprexa. Maybe the tremor started due to another reasons: stress related? neurological issues? I thought about this, and it is impossible to give a definite statement, but only a statistical one.

There is a correlation between Zyprexa and eye tremors: Z related to ET. Everytime you have a correlation, there are four possible causes of this correlation: (A&B random, A causes B, B causes A, C causes A&B)

1) Z related to ET randomly. So by chance both happened around the same time. To confirm this random fluke, one needs to look at 100s of people and ask: Do the Zyprexa subjects have more eye tremors or not? If not, it is a random correlation.

2) Z causes ET. The compound Z causes ET presumably by modulating or modifying the neurology. This can be confirmed in random control trials if the Zyprexa group has eye tremors more often.

3) ET causes Z. I suspect that the eye tremor cannot cause the patient to take Zyprexa!! Rejected.

4) X causes ET and Z. A mysterious unknown force causes the patient to take Zyprexa AND have eye tremors. Here is a wild theory. The patient experiences the placebo effect while on Zyprexa and that also causes eye tremor in some. I am pretty sure that is not the case, but just to illustrate my point. Rejected.

So if you have eye tremor and assuming it is a proven side effect (which I do not think it is), do you know for sure it is due to Zyprexa? NO! It might STILL be a random fluke, a coincidence, or you are part of those who have this type of side effect. The only way to know with some certainty is to stop taking Zyprexa and see what is happening.

The world is complicated, isn't it? :-)

9 comments:

Olivier said...

The pictures you chose are creepy

Anonymous said...

These drugs can affect people in different ways, so we cant generalise about these things...HOWEVER, weight gain is a common side effect of Zyprexa, so is tiredness and changes in blood sugar levels and the possibility of TD (twitches that may be permanent) - These are all made clear on the internet.

Before you take Zyprexa, do your research, its not a nice drug, thats why Eli Lilly are being sued for Billions as we speak. saying that it did help my speech greatly, but the cons outweighed the pros.

Pagoclone on the other hand is different, no noticeable side effects so far.

Agreed, the pictures are a bit creepy. I mean, she was not a looker in picture 1.

Tom Weidig said...

Yes they are creepy. Just wanted to show what active substances can do to you.

Anonymous said...

Thats my mom in those pictures.

I like the heroin chic look in picture 2 - all the rage in Paris and Milan.

Anonymous said...

The heroin chic is hot

Stuttering Jack said...

The possibility of developing a twitch is a well documented in literature on Olanazapine (Zyprexa).

Anonymous said...

Let this be a lesson. Drugs are bad!

Anonymous said...

Zyprexa is an antidopaminergic substance, grouped as atypical antipsychotic. Typical antipsychotics, like Haldol, are more implicated with something called extrapyramidal side effects (EP side effects), that includes tremors (including eyelid twitch) that can persist even if medication is stopped. Thus with Zyprexa EP side effects are seen less but not totally unusual

John said...

Oh, for god's sake, how can drugs cure stuttering?
Read this, stutteringremedy.com particularly the two hub page links at the bottom of the first page. Drugs have nothing to do with stuttering - stuttering is not a disease - it is matter of relaxation and breathing properly.
Cheers
John Richards